Virginia, 2021

Damaging Winds in Virginia, October 4, 2021

October 4, 2021 · NWS LWX · 3 events in 2 counties and zones

A thunderstorm produced a localized damaging wind gust over northwestern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A thunderstorm produced a localized damaging wind gust over northwestern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Oct 4, 1:59 PM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Oct 4, 1:59 PM EST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
259 PM EDT Mon Oct 4 2021

.SYNOPSIS...
Upper level low will bring showers through Tuesday morning. Upper
level ridge will build over the region through mid week. Ridge
starts breaking down by the end of the week as an upper level
low lifts from the mid-Mississippi Valley to the Great Lakes.

&&

.NEAR TERM /THROUGH TONIGHT/...
Trough axis across the Catoctins earlier this morning has moved
towards the Chesapeake Bay, subsidence briefly followed in
behind it and kept only an isolated shower/thunderstorm around
until the afternoon. Some showers and a rumble of thunder are
present on the radar as of 19z. Shortwave energy this afternoon
will bridge together with some locally potential unstable air
for parts of the area. Showers and isolated thunderstorms are
possible throughout much of the area throughout the afternoon
and evening. Main areas of interest for potentially locally
strong thunderstorms would be the far eastern counties of the
eastern WV panhandle and central/NE MD. Climatologically higher
PWs, CAPE >1000 j/kg, 20-25 knots bulk shear and higher 4hr
updraft helicity probabilities across the aforementioned area
may be enough to produce a locally isolated severe storm from
late afternoon into the evening hours before subsiding.

Showers will become more isolated in nature by the overnight
hours as the shortwave moves through the area. After midnight,
showers should be mostly confined to mainly along and east of
the I-95 corridor. As showers subside and dewpoints remain high
with light winds, some patchy fog is expected to develop across
a large portion of the area.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...

Strong area of high pressure over the NE will work against a
large upper level low pressure system situated over the
Tennessee Valley by Tuesday. With high pressure interaction,
fairly strong/moist easterly flow will prevail throughout the
day on Tuesday. This will lead to an increase in shower
potential. Strong forcing is not expected across the area along
with lack luster instability parameters, alleviating the threat
for thunderstorm potential.

For Wednesday, a saturated air mass will remain in place with
the upper level low pressure system to our SW continuing to move
to the north. A stationary front will be hovered over our
northern areas throughout the day. With the high pressure
building from the north briefly, our western zones will have a
better potential for showers throughout the day. A moisture axis
will be pushed against the high pressure for those areas. Will
continue to push low to middle end PoPs for the period and
monitor the trends for any significant changes.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
The closed off upper level low off to the southwest of our region
will continue shifting northward on Thursday. Shortwave energy on
the east side of the upper low will combine with a continued weak
easterly flow to bring unsettled weather to areas along and near the
Allegheny front through Friday. The track of the upper low remains
uncertain due to a strong high pressure at the SFC and ridging aloft
over the NE US. Depending on the strength and position of the high,
the upper low track could shift further east or westward which
would determine the best area for precipitation. The majority of
our region may remain mostly dry with the areas west of I-81
most likely to experience precipitation at this time. This setup
is also conducive for low stratus along with some patchy fog
which may lead to some visibility issues especially during rush
hour. Daytime and overnight temps should be limited due to
overcast skies which means that statistical models and NBM will
likely run high.

The upper level low starts merging with large upper level ridge
positioned over Canada this weekend and is forecast to get swept
eastward over our region. A weak front / surface trough associated
with the upper level low will move through our region on Saturday.
Precipitation chances increase especially on Saturday due to the
increased upper level forcing along with a general east to
southeasterly flow. Afternoon and overnight temps will remain
cooler with highs expected in the 70s and overnight lows in the
50s and lower 60s. The upper disturbance is forecast to be
through our area by Sunday afternoon with weak high pressure
building into the region to end the weekend.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Additional rain showers will become scattered during the
afternoon and evening. VCTS possible across MRB/MTN/BWI late
this afternoon and evening with the possibility for IAD to see
an isolated thunderstorm but confidence is low. After
precipitation ends tonight, light winds and high dewpoints
should allow some patchy fog to form with the possibility of
dense fog across the NE portions of the area (BWI/MTN). Showers
around Tuesday afternoon and evening near any of the terminals.

A continued onshore flow will lead to low stratus forming over all
terminals Thursday through Friday with subVFR restrictions likely.
Rain will be possible for the MRB and CHO terminals due to the upper
level low off to the west. The easterly flow is forecast to become
more southeasterly as an upper level disturbance brings increasing
chances for precipitation along with possible subVFR conditions.
&&

.MARINE...
Winds have diminished below SCA criteria for today and should
continue over the next day or so. For the remainder of the
afternoon and evening, a few showers and thunderstorms are
possible across the northern portions of the Chesapeake Bay,
yielding the potential for a few SMWs later this evening. Behind
these showers tonight, marine fog may be possible tomorrow
morning across the northern most zones of the bay. No marine
hazards expected Tuesday afternoon and Wednesday.

High pressure will be in control over our marine areas Thursday and
Friday and sub-SCA conditions are expected at this time.

&&

.TIDES/COASTAL FLOODING...
Elevated/caution stages are expected much of the week due to
persistent onshore flow. Minor flooding will be possible at some
point, but confidence on timing remains low.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...ADM
NEAR TERM...ADM
SHORT TERM...ADM
LONG TERM...JMG
AVIATION...JMG/ADM
MARINE...JMG/ADM
TIDES/COASTAL FLOODING...LFR
Hazardous weather outlook, Oct 4, 9:20 AM EST, 7 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1020 AM EDT Mon Oct 4 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-051430-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1020 AM EDT Mon Oct 4 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

Isolated strong to severe thunderstorms capable of producing
damaging winds will be possible late this afternoon and into this
evening for areas mainly north of I-66 and US-50.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Slow moving storms may lead to isolated instances of flooding
Tuesday afternoon into evening.

There is a potential for heavy rain on Saturday, which may lead
to isolated instances of flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-051430-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
1020 AM EDT Mon Oct 4 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

Isolated strong to severe thunderstorms capable of producing
damaging winds will be possible late this afternoon and into this
evening for areas mainly north of I-66 and US-50.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Slow moving storms may lead to isolated instances of flooding
Tuesday afternoon into evening.

There is a potential for heavy rain, which may lead to isolated
instances of flooding Friday night through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-051430-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1020 AM EDT Mon Oct 4 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a potential for heavy rain, which may lead to isolated
instances of flooding Friday night through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sterling radar (KLWX), 76 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shenandoah

When
October 4, 4:40 PM EST
Where
Shenandoah County, 0.62 mi S of Capon Rd
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.991, -78.368

A tree was reported down on West King Street near Hope Street.

Thunderstorm Wind, Warren

When
October 4, 4:59 PM EST
Where
Warren County, 2.19 mi SE of Reliance
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.977, -78.223

A tree was reported down in the 1900 block of VA-637 Guard Hill Road.

Thunderstorm Wind, Warren

When
October 4, 5:02 PM EST to 5:03 PM EST
Where
Warren County, 0.85 mi WSW of Cedarville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.977, -78.195

A tree blew down on Crooked Run Road near Steep Hill Road. A tree blew down in the 200 block of VA-658 Rockland Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978419, 978421, 978422.